Contributions: Dr Allenet and Dr Schmidlin contributed equally to the work.
Antipsychotic drugs and risk of pulmonary embolism
Article first published online: 4 NOV 2011
Copyright © 2011 John Wiley & Sons, Ltd.
Pharmacoepidemiology and Drug Safety
Volume 21, Issue 1, pages 42–48, January 2012
How to Cite
Allenet, B., Schmidlin, S., Genty, C. and Bosson, J.-L. (2012), Antipsychotic drugs and risk of pulmonary embolism. Pharmacoepidem. Drug Safe., 21: 42–48. doi: 10.1002/pds.2210
- Issue published online: 4 JAN 2012
- Article first published online: 4 NOV 2011
- Manuscript Accepted: 22 JUN 2011
- Manuscript Revised: 20 MAY 2011
- Manuscript Received: 21 JAN 2011
- pulmonary embolism;
- risk factor
Antipsychotic drugs (APs) expose users to several adverse effects. Some reports describe an increased risk of venous thromboembolism for particular drugs in this family.
To examine the association between the risks of pulmonary embolism (PE) and AP use and assess any dose–effect relationships.
This is a retrospective analysis of data in ‘Premier's Perspective’ a large US hospital database for 2006. Adults in the AP group had at least one prescription of AP. Logistic regression analysis was performed to detect association between PE and AP use. The dose–effect relationship was assessed according to quantities and administration routes. Analyses were adjusted for potential confounders: age, sex, the components of the Charlson co-morbidity index, diagnoses of infection, sepsis, inflammatory bowel disease, psychotic disorders and hospital inpatient or outpatient status.
Among 28 723 771 adults included in 2006, 450 951 (1.6%) were prescribed AP. Haloperidol was most commonly prescribed (157 667 patients or 35.0%), but atypical APs represented over 78% of prescriptions. The risk of PE was higher in AP users than in the total population (OR = 1.17 [95%CI 1.13–1.21]; p < 0.001) and depended on the type of AP used: clozapine was associated with the highest risk. Risk seemed correlated to higher doses.
Non-hospital prescription data were unavailable, potentially underestimating the number of patients exposed. The relative timing of AP prescription and PE was not available. Results did not include deep vein thrombosis.
This study suggests an increased risk of PE with AP treatment, varying with type of AP and dependent on dose. Copyright © 2011 John Wiley & Sons, Ltd.